Most antihistamines can be bought from pharmacies and shops, but some are only available on prescription.
Types of antihistamine
There are many types of antihistamine.
They're usually divided into two main groups:
- older antihistamines that make you feel sleepy – such as chlorphenamine, hydroxyzine and promethazine
- newer, non-drowsy antihistamines that are less likely to make you feel sleepy – such as cetirizine, loratadine and fexofenadine
They also come in several different forms – including tablets, capsules, liquids, syrups, creams, lotions, gels, eye drops and nasal sprays.
Which type is best?
There's not much evidence to suggest any particular antihistamine is better than any other at relieving allergy symptoms.
Some people find certain types work well for them and others do not. You may need to try more than one type to find one that works for you.
Non-drowsy antihistamines are generally the best option, as they're less likely to make you feel sleepy. But types that make you feel sleepy may be better if your symptoms affect your sleep.
Ask a pharmacist for advice if you're unsure which medicine to try, not all antihistamines are suitable for everyone.
How to take antihistamines
Take your medicine as advised by your pharmacist or doctor, or as described in the leaflet that comes with it.
Before taking an antihistamine, you should know:
- how to take it – including whether it needs to be taken with water or food, or how to use it correctly (if eye drops or a nasal spray)
- how much to take (the dose) – this can vary depending on things such as your age and weight
- when to take it – including how many times a day you can take it and when to take it (older types should be taken before bedtime)
- how long to take it for – some types can be used for a long time, but some are only recommended for a few days
- what to do if you miss a dose or take too much (overdose)
The advice varies depending on the exact medicine you're taking. If you're not sure how to take your medicine, ask your pharmacist.
Side effects of antihistamines
Like all medicines, antihistamines can cause side effects.
Side effects of older types of antihistamines can include:
- sleepiness (drowsiness) and reduced co-ordination, reaction speed and judgement – don't drive or use machinery after taking these antihistamines because of this risk
- dry mouth ↗
- blurred vision
- difficulty emptying your bladder
Side effects of non-drowsy antihistamines can include:
- headache ↗
- dry mouth
- feeling sick
- drowsiness – this is less common than with older types of antihistamines
Check the leaflet that comes with your medicine for a full list of possible side effects and advice about when to get medical help.
If you think your medicine has caused an unwanted side effect, you can report it through the Yellow Card Scheme ↗.
Taking antihistamines with other medicines, food or alcohol
Speak to a pharmacist or your GP before taking antihistamines if you're already taking other medicines.
There may be a risk the medicines could affect each other, which could stop either from working properly or increase the risk of side effects.
Examples of medicines that could cause problems if taken with antihistamines include some types of:
- antidepressants ↗
- stomach ulcer ↗ or gastro-oesophageal reflux disease (GORD) ↗ medicines
- cough ↗ and cold ↗ remedies that also contain an antihistamine
It's best to avoid alcohol while taking an antihistamine, particularly if you're taking an older type of antihistamine, as this can increase the chances of it making you feel sleepy.
Food and other drinks don't affect most antihistamines, but check the leaflet that comes with your medicine to make sure.
Who can take antihistamines
Most people can safely take antihistamines.
But speak to a pharmacist or your GP for advice if you:
- are pregnant – read about taking hay fever medicines in pregnancy ↗
- are breastfeeding – read about taking hay fever medicines while breastfeeding ↗
- are looking for a medicine for a young child
- are taking other medicines – read about taking antihistamines with other medicines
- have an underlying condition, such as heart disease ↗, liver disease ↗, kidney disease ↗ or epilepsy ↗
Some antihistamines may not be suitable in these cases. Your pharmacist or doctor can recommend one that's best for you.
Always read the leaflet that comes with your medicine to check it's safe for you before taking it or giving it to your child.
How antihistamines work
Antihistamines work by stopping a substance called histamine affecting the cells in your body.
Histamine is a chemical released when the body detects something harmful, such as an infection. It causes blood vessels to expand and the skin to swell (known as inflammation), which helps protect the body.
But in people with allergies, the body mistakes something harmless, such as pollen, for a threat. It then produces histamine, which causes symptoms such as rashes, a runny nose and/or sneezing.
Antihistamines help stop this happening if you take them before you come into contact with the substance you're allergic to. Or they can reduce the severity of symptoms if taken afterwards.
Find out more about your medicine
If you no longer have the leaflet that came with your medicine, you can search for an online version of it on the following websites:
- Medicines and Healthcare products Regulatory Agency (MHRA): patient information leaflets ↗
- Electronic Medicines Compendium ↗
The leaflet will have detailed information about your particular medicine, including how to take it and what side effects you might get.